Alert archive / Nevada / Red Flag Warnings in 2018
Red Flag Warning 14, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Aug 20, 2018, 2:50 PM PDT for Elko County, Nevada. It took effect at Aug 21, 2018, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2018, 2:50 PM PDT (21:50 UTC)
- In effect from
- Aug 21, 2018, 11:00 AM PDT
- Expired
- Aug 21, 2018, 8:05 PM PDT
- In force
- 9 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3559 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
781 WWUS85 KLKN 202150 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 250 PM PDT Mon Aug 20 2018 NVZ469-470-211600- /O.NEW.KLKN.FW.W.0014.180821T1800Z-180822T0600Z/ Southwestern and Central Elko County-Eastern Elko County- 250 PM PDT Mon Aug 20 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT TUESDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... The National Weather Service in Elko has issued a Red Flag Warning for dry thunderstorms and gusty outflow winds, which is in effect from 11 AM to 11 PM PDT Tuesday. * Affected Area...Fire Weather Zone 469 Southwestern and Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Thunderstorm Coverage...Isolated to scattered dry thunderstorms expected Tuesday afternoon and evening. * Outflow Winds...Gusts 40 to 50 mph are possible. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ LIW
3 follow-up statements
475 WWUS85 KLKN 210917 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 217 AM PDT Tue Aug 21 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT TODAY AND TONIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... NVZ469-470-220600- /O.CON.KLKN.FW.W.0014.180821T1800Z-180822T0600Z/ Southwestern and Central Elko County-Eastern Elko County- 217 AM PDT Tue Aug 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... * Affected Area...Fire Weather Zone 469 Southwestern and Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Thunderstorm Coverage...Isolated to scattered dry thunderstorms expected Tuesday afternoon and evening. * Outflow Winds...Gusts 40 to 50 mph are possible. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
935 WWUS85 KLKN 212100 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 200 PM PDT Tue Aug 21 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT TODAY AND TONIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... NVZ469-470-220600- /O.CON.KLKN.FW.W.0014.000000T0000Z-180822T0600Z/ Southwestern and Central Elko County-Eastern Elko County- 200 PM PDT Tue Aug 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... * Affected Area...Fire Weather Zone 469 Southwestern and Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Thunderstorm Coverage...Isolated to scattered dry thunderstorms expected Tuesday afternoon and evening. * Outflow Winds...Gusts 40 to 50 mph are possible. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
342 WWUS85 KLKN 220305 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 805 PM PDT Tue Aug 21 2018 NVZ469-470-220415- /O.CAN.KLKN.FW.W.0014.000000T0000Z-180822T0600Z/ Southwestern and Central Elko County-Eastern Elko County- 805 PM PDT Tue Aug 21 2018 ...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... The National Weather Service in Elko has cancelled the Red Flag Warning. The threat of dry thundestorms with cloud-to-ground lightning strikes and gusty outflow winds has greatly diminished across the warned area with the loss of daytime instability so the Red Flag Warning has been cancelled. The chance of a few showers or an isolated storm may linger across far northeast Nevada overnight. $$ PVC
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 20, 2:47 PM PDT, 3 minutes earlier.
Area forecast discussion, Aug 20, 2:47 PM PDT, 3 minutes before
Area Forecast Discussion National Weather Service Elko NV 247 PM PDT Mon Aug 20 2018 .SYNOPSIS...Low pressure trough continues to move over the region tonight. A reinforcing trough helps to dig the existing trough and essential stalls over the area through Wednesday. Some thunderstorms are expected during this time before the flow turns zonal and dry conditions return. && .SHORT TERM...This afternoon and tonight. Some convective showers across far northeastern Elko county will move out of the area this evening. These showers are being caused by the first trough that moved inland earlier today. Tuesday and Wednesday. A reinforcing trough will help to dig the existing trough and essentially stall it over the area for through Wednesday. As a result expect dry thunderstorm to develop as moisture will linger across northern and eastern NV for Tuesday. PW values remain below 1.00 and expecting the majority of these storms to be dry. As such a Red Flag Warning has been issued for the eastern 2/3rd of Elko county Tuesday afternoon and evening. Elsewhere there could be isolated showers in Humboldt county and some wet storms in eastern White Pine county. The energy shifts further east Wednesday and any thunderstorms will be continued to far eastern NV. As the secondary trough moves in Tuesday and lingers into Wednesday, expect winds to remain strong in White Pine county for both Tuesday and Wednesday. At this time the winds do not look strong enough to warrant any products. Additional thunderstorms are possible but will be confined to far eastern NV. Temperatures through Wednesday will generally be in the 80s with a few pockets of 90s. Overnight lows will be in the 50s and 60s. .LONG TERM...Wednesday night through next Monday Main Concern or Impact: Generally dry pattern with a gradual cooling trend later this weekend into early next week. Brief synoptic overview: Small upper low over Idaho will open up and translate east across Montana into the Dakotas Thursday into Thursday night as long wave trough settles along Pacific Northwest coast. Weak embedded energy will pass mainly north of Nevada through Saturday before stronger shortwave and upper low digs southeastward from British Columbia on Sunday into early Monday. This will drive a stronger cold front across northern and central Nevada later Monday and provide a chance of a few passing showers and storms mainly to northern and northeast parts of the state. Changes to Previous Forecast: No significant changes Thursday through next Monday, though aforementioned cold front could trend a bit stronger for early next week. Forecast Confidence: High confidence that a generally dry pattern will prevail through into Sunday with cooler temperatures arriving next week. Sensible Weather/Impacts: Precip and Smoke Dry pattern Thursday through weekend with a chance of a few showers and storms across northern and northeast Nevada early next week. Depending on status of fires in California and Oregon, skies should remain hazy with additional areas of smoke arriving due to upper level flow turning more westerly. Winds Breezy conditions will exist over the weekend associated with stronger winds aloft ahead of digging upper trough followed by surface cold front passage on Monday. Although temperatures will not be as warm, could cause some fire weather concerns this weekend as afternoon minimum RHs are expected to remain critically low. Temps Slightly above average (mid 80s to lower 90) through late week and Saturday then cooling (lower 500mb heights) near average by Sunday (80s) with cooler temperatures possible next week (80s and some 70s) to end August. Overnight lows mid 40s to mid 50s cooling to the upper 30s to upper 40s by early next week. && .AVIATION...Hazy skies with areas of MVFR smoke will continue to impact mainly WMC, BAM, and EKO this afternoon into tonight. Otherwise breezy conditions this afternoon especially at ELY with gusts up to 35 kts possible. Could be a breezy period overnight at WMC with gusts around/over 20 kts. Gusty winds possible again on Tuesday mainly at ELY where gusts around 30 kts could occur. VCTS will be possible at EKO on Tuesday afternoon/early evening, but should redevelop mainly east of ELY with only a slight chance of a VCSH near or north of WMC. && .FIRE WEATHER... Isolated to scattered dry thunderstorms will develop across FWZs 496 and 470 Tuesday afternoon and evening. As such a Red Flag WArning is in effect for these zones. Winds will remain strong in 455 but below critical levels through Wednesday. Monsoonal moisture will linger across the far eastern portions of the state and a mix of wet and dry isolated thunderstorms are possible mainly in FWZs 455 and 470 && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 89/95/95/89
Nearby
Red Flag Warnings in Nevada, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.